Flecainide and protein binding

I had a cryo-ablation on May 7 and stopped taking flecainide five weeks later due to the side effects. One week after that the side effects increased in intensity and although they've tapered off somewhat, they continue - over a month later. I suspect there's still flecainide bound up in my tissues that's being released very slowly. My cardiologist says there's no more in my system because it's hydrophilic, and hydrophilic substances do not bind to proteins.

Having done quite a bit of Internet research on this, I've found at least four facts that make it clear the Dr's logic is faulty. (1: Flecainide is know to have a 40-45% protein binding rate. 2: It's known to have a high volume of distribution. 3. It has a high tissue/plasma ratio, the metric for volume of distribution. 4. Via autopsy, flecainide has been found in human tissue, from 143 mcg/g in lungs to 1.9 in adipose tissue.)

Does anyone have suggestions about how to talk to a medical professional about this?

Later edit: I've recently found a number of studies that refer to flecainide as being lipophilic, and one state poison control center describes it as lipid-soluble. Other studies refer to flec as hydrophilic. Somehow I doubt that there are two different substances being called by the same name.

Last edited by

16 Replies

  • That's the problem with the internet , everybody becomes more of an expert than their doctor. Let it go as you will never convince them and concentrate on getting better. It will all be gone soon so why worry?

    Three months minimum is the recovery period for ablation so you are still in that period. In fact many people find it more likely to be six months before everything settles down. I think it far more likely to be recovery than side effects of flec.


  • I know nothing compared to the doc. But I know enough to question his logic and I have to be prepared to learn from him.

    I'm not concerned about the results of the ablation. I'm concerned that over a month after stopping the meds, I have the identical set of side effects, only stronger. There are three possibilities:

    1. There's still flecainide in my system and it's slowly metabolizing out.

    2. There's no flecainide left and my body is producing symptoms on its own. Can you say "central nervous system damage?"

    3. Someone in Jamaica is sticking pins in a doll.

    I'm skeptical about option 3.

  • you won't really know for some time but if it's flecanide you can't do much other than stop taking it which you have

    already done.

    It's useful information for those of us with low pulse rates who are told Flecanide is OK while in AF as pulse rates are then higher- i e, if Flecanide stays in system after HR has fallen this is very relevant

  • Need all the humor we can get!

  • Unfortunately you don't detail the side effects you experience so it is difficult to comment about them. I agree option 3 is unlikely though.

  • It doesn't much matter, since the issue is the extended duration. However, I'll list them under my earlier post.

  • Side effects, in order of severity:



    . These two go together.

    . They are sometimes so strong that I pass out.

    . They often flare up after some activity.

    Rash on face, forearms and calves (clearing up now)

    Wheezing, often with shortness of breath

    Tightness/pressure in chest

    Shaky hands

    Subtle changes in color vision

    Numbness and tingling in hands, feet, forearms and calves

    Rash on left forearm - appears and then fades quickly

    Loss of libido/ED

    I have no effects until an hour or so after I get up in the morning - something the cardiologist has seen many times.

    Dizziness is the first, then fatigue. There's no consistency beyond this. I have bad days and better days, sometimes just one bout in the morning, sometimes another one in the afternoon or evening. Intensity varies as well.

  • find one who is actually willing to listen??? We all metabolize at different rates.

  • There's a 4th option, maybe it wasn't Fecainide in the first place, just some coincidence with some other event/change/drug?


  • I thought of that. I did several elimination tests, including stopping everything but Eliquis (blood thinner) and Lotensin (to control blood pressure) for a week. No effect.

  • If the Flecanide is the cause of the symptoms then the fact you have stopped taking it is probably all you can do at the moment. I am not sure what you expect your EP to do.

  • I expect my EP to know enough about flecainde to accept the fact that it does go into tissues. He says that because it's hydrophilic it doesn't bind to protein and therefore cannot linger in tissues. That belief is simply wrong and I believe it has interfered with diagnosis. But the bottom line is that I have what I have. I just wish I knew if it was the lingering flecainide or not.

    If it's something else, I want to know that ASAP. But without an open-minded diagnostic process that isn't possible. I have two urine samples in the freezer in the hope that my regular doc will be willing to have them analyzed for flecainide metabolites. If not I'll fire him and find someone with a more open mind.

  • Very interested please let us know how you get on.

    My cardio assures me Flecainide is tried and tested and has no side effects being all peeed out....needless to say I don't believe such a powerful drug has no downside, its just a question of does the downside exceed the upside.

  • I understand your concern. If the medics are convinced that it is not the Flecanide then surely they should be currently looking for the source of your symptoms. If it is the Flecanide as you suspect then as the drug is removed from your system then the symptoms should gradually alleviate. If this is the case then this may be the better outcome than some new problem which is clearly having a substantial effect on your well being. In any event I wish you the best of luck in getting to the bottom of this.

  • You're right that symptoms should decrease after 5-7 days. However, on the 6th day after I stopped flecainide the symptoms came roaring back (9 on a scale of 1-10) and in the following two weeks every 2nd or 3rd day was worse than the previous worst day. Dr Cardio says that shouldn't happen and as far as he's concerned that's the end of it.

    Flecainide is prescribed for MS patients because it suppresses microglial cell activation - those are phagocytes in the brain that keep the place clean. If there's no flec left in my system, then I'm dealing with central nervous system damage that could have been caused by the stuff that would otherwise have been cleaned up by the microglia.

    I want to know why my concerns about this don't get any traction in the medical community. If engineers were so cavalier, buildings would fall down.

  • The question of whether flecainide lingers in the tissues is moot, at least in my case.

    The sixth day after stopping flec my symptoms increase by about a third, and then continued to increase every 2nd or 3rd day thereafter. It appears that possibly flec's effect of suppressing the brain's immune system (i.e., microglial cell activation) may have released some lurking bug, which caused the original side effects. Then, when the flec was out of the bloodstream, the immune system responded by going after both the bug and damage it caused, similar to what happens to people with multiple sclerosis. I've had a string of low-symptom days and it seems that endorphins are making the difference.

    Onward through the continuing diagnostic jungle!

You may also like...